Illinois, 2013

Flash Flooding and Flooding in Illinois, May 26 to 27, 2013

May 26 to 27, 2013 · NWS ILX · 12 events in 7 counties and zones

A slow-moving warm front brought several rounds of showers and thunderstorms to central Illinois from May 25th through May 27th. The heaviest rainfall of between 2 and 6 inches occurred along and west of the Illinois River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving warm front brought several rounds of showers and thunderstorms to central Illinois from May 25th through May 27th. The heaviest rainfall of between 2 and 6 inches occurred along and west of the Illinois River Valley. As showers and thunderstorms re-developed across the area during the evening of May 26th, high rainfall rates on top of already saturated soil led to flash flooding of many locations across west-central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 7:28 PM CST, 2 minutes earlier.

Area forecast discussion, May 26, 7:28 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
828 PM CDT SUN MAY 26 2013

.DISCUSSION...
ISSUED 823 PM CDT SUN MAY 26 2013

A FEW MORE COUNTIES HAVE BEEN PLACED IN THE FLASH FLOOD WATCH THIS
EVENING...COVERING THE FAR NORTHERN AREAS TO TAKE INTO ACCOUNT THE
HEAVY RAINFALL MOVING THRU THIS EVENING. RAINFALL RATES WITH SOME
OF THE MORE INTENSE CELLS HAVE RANGED FROM 1 TO 2 INCHES....WITH
ADDITIONAL RAINFALL PUSHING IN FROM OUR NORTHWEST THIS EVENING.

WARM FRONT JUST TO OUR SOUTH WILL SERVE AS THE FOCUS FOR SHOWERS
AND THUNDERSTORMS TONIGHT INTO MONDAY...AND THEN THE PLACEMENT OF
THE WARM FRONT ACROSS THE AREA WILL BE CRITICAL TO WHERE STORMS
MAY FIRE AGAIN TOMORROW AFTERNOON. MODELS HAVE BEEN INSISTING IN
PUSHING THE FRONT TO OUR NORTH BY TOMORROW EVENING BUT IF STORMS
ARE WIDESPREAD TONIGHT...THAT MAY TEND TO KEEP THE BOUNDARY FURTHER
SOUTH ACRS THE AREA TOMORROW AFTERNOON. THAT MAY BRING THE THREAT
FOR STRONG TO POSSIBLY SEVERE STORMS IN PARTS OF OUR AREA IF WE
CAN GET SOME SUNSHINE LATE TOMORROW MORNING INTO THE AFTERNOON
HOURS.

HAVE MADE THE NEEDED ADJUSTMENTS TO THE GRIDS WITH THE EASTWARD
EXTENSION OF THE WATCH AND HAVE MADE SOME TWEAKS TO THE POPS
AND EVENING TEMPERATURES...SHOULD HAVE THE UPDATED ZONES OUT
BY 845 PM.

SMITH
&&

.AVIATION...
ISSUED 600 PM CDT SUN MAY 26 2013

COVERAGE OF TSRA OVER THE FORECAST AREA TONIGHT INTO MONDAY AND
AFFECT ON CIGS/VSBYS THE MAIN CHALLENGE THIS PERIOD.

FRONTAL BOUNDARY REMAINS DRAPPED TO THE SOUTH OF OUR AREA FROM
NORTH CENTRAL MO INTO FAR SOUTHERN IL LATE THIS AFTERNOON. BANDS
OF CONVECTION WERE OCCURRING ALONG AND NORTH OF THE BOUNDARY AND
WILL TRACK ESE ACRS SOUTH CENTRAL IL THIS EVENING. FURTHER NORTH
ANOTHER BAND OF SHOWERS AND THUNDERSTORMS WAS OCCURRING AND TRACKING
ESE AND IF IT HOLDS TOGETHER...AFFECT MAINLY OUR NORTHERN TAF SITES
TONIGHT. IT STILL APPEARS THE MORE FAVORABLE TIME FRAME FOR WIDESPREAD
SHOWERS AND TSRA WILL BE LATER THIS EVENING INTO THE OVERNIGHT HOURS.
MAINLY LOWER VFR CIGS WILL BE RESTRICTED DOWN TO MVFR AT TIMES AND
POSSIBLY SOME IFR CONDITIONS IN SOME OF THE HEAVIER SHOWERS AND TSRA.
WILL SEE A TEMPORARY BREAK DEVELOP IN THE SHOWERS AFTR 16Z TOMORROW
BUT WILL ADD A VCTS GROUP FOR THE POSSIBILITY OF SOME NEW DEVELOPMENT
ALONG THE BOUNDARY MONDAY AFTERNOON AS IT TRACKS SLOWLY NORTH INTO
NORTH-CENTRAL IL.

SFC WINDS WILL BE EASTERLY TONIGHT AT 10 TO 15 KTS...AND THEN START
TO VEER MORE INTO THE SOUTHEAST ON MONDAY AS THE FRONT ATTEMPTS TO
MOVE TO OUR NORTH BY LATER IN THE DAY...SPEEDS WILL RANGE FROM 10 TO
15 KTS ONCE AGAIN.

SMITH
&&

.PREV DISCUSSION...
ISSUED 252 PM CDT SUN MAY 26 2013
PROLONGED RAINY PERIOD CONTINUES FOR CENTRAL ILLINOIS. THIS
MORNING SHOWERS LINED UP AND REMAINED OVER ONE AREA STRETCHING
FROM JUST SOUTH OF GALESBURG SOUTHEAST TO SHELBYVILLE. AREAS ALONG
THIS AXIS RECD BTWN 2.5 AND 3.5 INCHES OF RAIN...WITH MANY OTHER
LOCATIONS BTWN 1 AND 1.5. WITH MORE RAIN ON THE WAY...CONCERN
INCREASES FOR FLASH FLOODING THREAT. MANY DIFFERENT SOLUTIONS IN
THE SHORT TERM FOR FURTHER DEVELOPMENT AND EVOLUTION OF STORMS.
WITH THE CONVECTIVE RISK AS THE EVENING GOES ON...WILL GO AHEAD
AND ISSUE A FF WATCH FOR PORTIONS OF CENTRAL ILLINOIS THROUGH
TOMORROW. BEYOND THE SHORT TERM...FORECAST INTO THE LONG TERM IS
STILL A CONFLICT OF SYNOPTIC WAVE PATTERNS AT DAY 6/7. FORECAST
OUT THAT FAR A BLEND...WITH CONSIDERATION GIVEN TO UNCERTAINTY.

SHORT TERM...TONIGHT THROUGH TOMORROW...
PLENTY OF PRECIP IN THE CWA THIS MORNING SLOWLY BROKE INTO PIECES
THIS AFTERNOON...THOUGH THE CONVECTIVE ELEMENT IS RETURNING WITH
TS IN THE SW. RAP/RUC AND 4KM WRF SHOWING SOME MAJOR DIFFERENCES
WITH THE EVOLUTION GOING INTO THE EVENING...THOUGH BOTH PRODUCING
SOME RATHER EXTENSIVE QPF. WITH STREAK OF HEAVY PRECIP ALREADY
FROM THIS MORNINGS STORMS FROM SOUTH OF GALESBURG TO
SHELBYVILLE...AND ANOTHER 1 TO 2 INCHES POSSIBLE...AND A
CONVECTIVE ELEMENT TO THE STORMS THIS EVENING POTENTIALLY BUMPING
UP THOSE TOTALS LOCALLY...ISSUING A FF WATCH FOR AFFECTED
COUNTIES. WOULD BE LESS CONCERNED DUE TO THE OVERALL DURATION OF
THE EVENT...BUT 6HR FFG IN THE 2-2.5 INCH RANGE...AND THE
CONVECTIVE ELEMENT ON A HOLIDAY WEEKEND TIP THE SCALE. LONGEVITY
OF PRECIP TOMORROW EVENING VERY MUCH A FUNCTION OF LOCATION OF THE
PASSING WARM FRONT...AND HAVE TERMINATED THE WATCH AT THIS POINT
AT 00Z TOMORROW EVENING. HOWEVER...DEPENDING ON LOCATION OF THE
BOUNDARY AND INTENSITY OF PRECIP...THIS MAY PROVE TO BE TOO
CONSERVATIVE. IN ADDITION TO THAT...SOUTHERLY COMPONENT TO THE
WIND BRINGING WARMER TEMPS IN THE REGION...WITH WARM AIR MOVING IN
AT MIDLEVELS AS THE EAST SIDE OF THE UPPER RIDGE ERODES SOMEWHAT.
WARM FRONT FORWARD PROGRESSION INTO THE REGION MAY BE TEMPERED QUITE A BIT BY
RAIN COOLED AIR AS THE RAIN/CONVECTION GOES ON ALL DAY. VERY
SIMILAR TO TODAY...AND HIGHS WILL BE REACHED AT VARYING POINTS
THROUGHOUT THE DAY DEPENDING ON WHERE THE STORMS/CLOUDS ARE. IN
SHORT...FORECAST IS PROBLEMATIC IN AN HOURLY SENSE TO SAY THE
LEAST. THOUGH WARMER THAN TODAY...KEEPING THE TEMPS A BIT BELOW
GUIDANCE...AND THE GEMNH HAS ACTUALLY PROVIDED A VERY POSSIBLE
SOLUTION CONSIDERING THE GRADIENT FROM NE TO SW.

LONG TERM...TUESDAY THROUGH SATURDAY...
DEPENDING ON THE INTERACTION BTWN COLD POOLS AND THE SFC BOUNDARY...LOCATION
OF THE SFC WARM FRONT A BIT OF A QUESTION MARK ON TUESDAY MORNING.
POPS REMAIN PREDOMINANTLY IN THE NORTH...INVOF THE BOUNDARY.
FORECAST ACTUALLY DRY FROM TUES NIGHT THROUGH WED NIGHT.  WESTERN
TROF DIGS IN...AMPLIFYING THE WAVE PATTERN OVER THE CONUS AND
LEAVING THE UPPER MIDWEST IN SWRLY FLOW...AND MUCH OF IL IN WEAK
FLOW...IF ANY...UNDER THE BUILDING RIDGE. VERY WARM MIDLEVELS AND
THE GUIDANCE STARTING TO REFLECT THE SITUATION A LITTLE BETTER. RETURNING
POPS ON THURS NIGHT/FRI SHOWING MORE OF A DELAY THAN THE 00Z
RUN...AS IT HAS THE PAST FEW CYCLES. A BIT MORE CONFIDENCE FOR
THUR NIGHT...AND FRIDAY SPECIFICALLY...WITH A COLD FRONT PASSAGE
FRI NIGHT. STILL A DEBATE AS THE GFS AND ECMWF QUITE DIFFERENT IN
HANDLING THE LARGE SCALE WAVE IN RELATION TO THE SFC SYSTEM.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR ILZ027>031-036-037-
040>042-047-048-051>053-061.

&&
Hazardous weather outlook, May 26, 2:24 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT SUN MAY 26 2013

ILZ027-036-040-041-047-271100-
CASS-FULTON-KNOX-MASON-SCHUYLER-
324 PM CDT SUN MAY 26 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE EVENING... WITH
WIDESPREAD STORMS OVERNIGHT. WHILE SEVERE WEATHER IS NOT
EXPECTED...SOME OF THE STORMS WILL PRODUCE HEAVY RAIN. MUCH OF THE
AREA HAS ALREADY RECEIVED HEAVIER RAIN THIS WEEKEND...AND THIS
ADDITIONAL RAIN MAY RESULT IN SOME FLOODING OF ROADS.

MINOR FLOODING IS EXPECTED TO DEVELOP ALONG THE SPOON RIVER
OVERNIGHT...WITH RIVER LEVELS ALSO RISING AGAIN ALONG THE ILLINOIS
RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MEMORIAL DAY...AND HEAVY RAIN WILL
AGAIN BE A CONCERN. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND SOME
HAIL. THE THREAT OF STORMS WILL DIMINISH MONDAY NIGHT...AND MOST
STORMS SHOULD BE NORTH OF THE AREA ON TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH
SATURDAY...WITH THE BEST CHANCES ON FRIDAY NIGHT.

FLOODING ON THE SPOON RIVER SHOULD SUBSIDE ON TUESDAY...BUT WILL
CONTINUE ALONG THE ILLINOIS RIVER INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF RAINFALL AMOUNTS WOULD BE APPRECIATED.

ILZ028>031-037-038-271100-
MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
324 PM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND BECOME
MORE NUMEROUS OVERNIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...
SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MEMORIAL DAY...AND HEAVY RAIN WILL
AGAIN BE A CONCERN. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND SOME
HAIL. THE THREAT OF STORMS WILL DIMINISH MONDAY NIGHT...AND MOST
STORMS SHOULD BE NORTH OF THE AREA ON TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH
SATURDAY...WITH THE BEST CHANCES ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF RAINFALL AMOUNTS WOULD BE APPRECIATED.

ILZ049-050-271100-
MORGAN-SCOTT-
324 PM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME NUMEROUS DURING THE EVENING...
CONTINUING OVERNIGHT. THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MEMORIAL DAY. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY PRODUCE GUSTY
WINDS AND SOME HAIL. THE THREAT OF STORMS WILL DIMINISH MONDAY
NIGHT.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH
SATURDAY.

RIVER LEVELS WILL BEGIN TO RISE AGAIN ALONG THE ILLINOIS RIVER
EARLY THIS WEEK. MINOR FLOODING WILL CONTINUE NEAR VALLEY
CITY...AND MAY DEVELOP TOWARD MID WEEK AROUND MEREDOSIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042-048-051>053-061-271100-
CHRISTIAN-LOGAN-MACON-MENARD-SANGAMON-SHELBY-
324 PM CDT SUN MAY 26 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE EVENING... WITH
WIDESPREAD STORMS OVERNIGHT. WHILE SEVERE WEATHER IS NOT
EXPECTED...SOME OF THE STORMS WILL PRODUCE HEAVY RAIN. LOCALLY
HEAVY RAIN HAS ALREADY OCCURRED THIS WEEKEND...AND THIS
ADDITIONAL RAIN MAY RESULT IN SOME FLOODING OF ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MEMORIAL DAY. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY PRODUCE GUSTY
WINDS AND SOME HAIL. THE THREAT OF STORMS WILL DIMINISH MONDAY
NIGHT.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED.

ILZ043>046-054>057-271100-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION-
324 PM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE AREA OVERNIGHT... WITH THE
HIGHEST CHANCES NORTH OF A DECATUR TO PARIS LINE. THESE ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY AGAIN ON MONDAY. WHILE THESE ARE NOT
EXPECTED TO BE SEVERE...SOME OF THE STORMS MAY CONTAIN GUSTY WINDS
AND HAIL.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE IN THE WEEK...MAINLY
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-271100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
324 PM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...BUT THESE SHOULD
NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE SCATTERED OVER THE AREA ON MEMORIAL DAY...
BUT SHOULD DIMINISH DURING THE EVENING. THESE ARE NOT EXPECTED TO
BE SEVERE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE IN THE WEEK...MAINLY
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Local storm report, May 26, 2:46 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       1 N ABINGDON            40.82N 90.40W
05/26/2013  M1.61 INCH       KNOX               IL   MESONET

            TOTAL SINCE SATURDAY MORNING. SWOP REPORT

&&

GEELHART

The radar

The Quad Cities radar (KDVN), 59 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 flood. Local standard time, as filed.

Flash Flood, Knox

When
May 26, 7:30 PM CST to May 27, 3:25 AM CST
Where
Knox County, 4.13 mi WNW of Altona to 6.38 mi S of Oneida
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.153, -90.236

Several rounds of thunderstorms with torrential rainfall produced 4.00 to 6.00 inches of rain in northeast Knox County late in the evening of May 26th. This resulted in numerous reports of flooded rural roads in and near Altona and Victoria.

Flash Flood, Stark

When
May 26, 8:00 PM CST to May 27, 4:00 AM CST
Where
Stark County, 2.12 mi NNW of La Fayette to 3.02 mi SW of West Jersey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.148, -89.985

Several rounds of thunderstorms with torrential rainfall produced 3.00 to 6.00 inches of rain in much of Stark County late in the evening of May 26th. This resulted in widespread flash flooding across nearly all of the county. Most roads were impassable and closed through the night.

Flash Flood, Marshall

When
May 26, 9:00 PM CST to May 27, 4:00 AM CST
Where
Marshall County, 0.44 mi W of Broadmoor to 1.67 mi SSW of La Prairie Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.149, -89.638

Several rounds of thunderstorms with torrential rainfall produced 2.50 to 4.00 inches of rain in western and southern Marshall County late in the evening of May 26th. This resulted in flash flooding which impacted streets in Camp Grove, Sparland and Lacon, as well as numerous rural roads. Most roads were impassable and closed through the night.

Flash Flood, Peoria

When
May 26, 9:30 PM CST to May 27, 4:00 AM CST
Where
Peoria County, 1.69 mi N of Elmore to 4.04 mi SSW of Elmore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.974, -89.985

Several rounds of thunderstorms with torrential rainfall produced 2.50 to 4.00 inches of rain in extreme northern Peoria County, mainly north of State Highway 90, late in the evening of May 26th. This resulted in flash flooding which impacted mainly rural roads. Most roads were impassable and closed through the night.

Flash Flood, Woodford

When
May 26, 10:30 PM CST to May 27, 6:30 AM CST
Where
Woodford County, 0.85 mi ENE of Washburn to 4.37 mi NE of Benson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.925, -89.265

Several rounds of thunderstorms with torrential rainfall produced 2.50 to 4.00 inches of rain in extreme northern and northeast Woodford County late in the evening of May 26th. This resulted in flash flooding which impacted streets in Minonk, parts of Interstate 39, and numerous rural roads. Most roads were impassable and closed through the night.

Flash Flood, Fulton

When
May 27, 1:30 AM CST to 8:00 AM CST
Where
Fulton County, 3.27 mi N of Avon to 2.98 mi WNW of Vermont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.717, -90.442

Thunderstorms with torrential rainfall produced 3.00 to 5.00 inches of rain in a large part of Fulton County during the early morning hours of May 27th. Several roads were closed and many rural roads were reported as having several inches of water flowing over them.

Flash Flood, Cass

When
May 27, 2:30 AM CST to 8:15 AM CST
Where
Cass County, 4.25 mi W of Chandlerville to 6.25 mi ENE of Bluff Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.049, -90.230

Several rounds of thunderstorms with torrential rainfall produced 3.00 to 5.00 inches of rain in central and northern Cass County during the early morning hours of May 27th. Streets in Chandlerville were flooded and several roads were closed, including the main county road between Chandlerville and Beardstown.

Flood, Knox

When
May 27, 3:25 AM CST to 9:15 AM CST
Where
Knox County, 4.13 mi WNW of Altona to 6.38 mi S of Oneida
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.153, -90.236

Several rounds of thunderstorms with torrential rainfall produced 4.00 to 6.00 inches of rain in northeast Knox County late in the evening of May 26th. This resulted in numerous reports of flooded rural roads in and near Altona and Victoria. Additional rainfall overnight kept roads closed into the early morning. Flood waters subsided by late in the morning on the 27th.

Flood, Stark

When
May 27, 4:00 AM CST to 3:00 PM CST
Where
Stark County, 2.12 mi NNW of La Fayette to 3.02 mi SW of West Jersey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.148, -89.985

Several rounds of thunderstorms with torrential rainfall produced 3.00 to 6.00 inches of rain in much of Stark County late in the evening of May 26th. This resulted in widespread flash flooding across nearly all of the county. Most roads were impassable and closed through the night. Additional rainfall overnight kept roads closed through the early morning. Flood waters finally subsided by mid-afternoon on the 27th.

Flood, Marshall

When
May 27, 4:00 AM CST to 10:00 AM CST
Where
Marshall County, 0.44 mi W of Broadmoor to 1.67 mi SSW of La Prairie Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.149, -89.638

Several rounds of thunderstorms with torrential rainfall produced 2.50 to 4.00 inches of rain in western and southern Marshall County late in the evening of May 26th. This resulted in flash flooding which impacted streets in Camp Grove, Sparland and Lacon, as well as numerous rural roads. Most roads were impassable and closed through the night. Additional rainfall overnight kept many roads closed into the early morning. The flooding subsided by late morning on the 27th.

Flood, Peoria

When
May 27, 4:00 AM CST to 12:30 PM CST
Where
Peoria County, 1.69 mi N of Elmore to 4.04 mi SSW of Elmore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.974, -89.985

Several rounds of thunderstorms with torrential rainfall produced 2.50 to 4.00 inches of rain in extreme northern Peoria County, mainly north of State Highway 90, late in the evening of May 26th. This resulted in flash flooding which impacted mainly rural roads. Most roads were impassable and closed through the night. Additional rainfall overnight kept many roads closed through the night. Most of the flooding subsided by early afternoon.

Flood, Woodford

When
May 27, 6:30 AM CST to 12:30 PM CST
Where
Woodford County, 0.85 mi ENE of Washburn to 4.37 mi NE of Benson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.925, -89.265

Several rounds of thunderstorms with torrential rainfall produced 2.50 to 4.00 inches of rain in extreme northern and northeast Woodford County late in the evening of May 26th. This resulted in flash flooding which impacted streets in Minonk, parts of Interstate 39, and numerous rural roads. Most roads were impassable and closed through the night. Additional rainfall overnight kept many of the roads closed through the morning. The flooding subsided by early afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456543, 456553, 456562, 456566, 456569, 456575, 456576, 456549, 456555, 456565, 456568, 456573.